Alert archive / Kansas / Wind Advisories in 2016

Wind Advisory 18, NWS Wichita, KS

April 24, 201612 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 24, 2016, 3:55 AM CDT for 12 counties in Kansas. It took effect at Apr 24, 2016, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2016, 3:55 AM CDT (08:55 UTC)
In effect from
Apr 24, 2016, 12:00 PM CDT
Expired
Apr 24, 2016, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Marion County, KS, McPherson County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS73 KICT 240855
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT SUN APR 24 2016

...STRONG SOUTH WINDS EXPECTED THIS AFTERNOON...

KSZ052-053-068>071-083-092>094-242300-
/O.NEW.KICT.WI.Y.0018.160424T1700Z-160425T0000Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-SEDGWICK-SUMNER-
COWLEY-ELK-
INCLUDING THE CITIES OF...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...NEWTON...EL DORADO...AUGUSTA...
ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...DERBY...
HAYSVILLE...BEL AIRE...PARK CITY...MULVANE...VALLEY CENTER...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...MOLINE...
LONGTON...GRENOLA
355 AM CDT SUN APR 24 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING.

* WINDS...SOUTH AT 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...OF THE STRONGEST WINDS WILL BE FROM AROUND MIDDAY
  THROUGH EARLY THIS EVENING.

* IMPACTS...INCLUDE STRONG CROSS WINDS FOR TRAVELERS ON EAST TO
  WEST ORIENTED HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
575 
WWUS73 KICT 242049
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT SUN APR 24 2016

KSZ049-051-250000-
/O.EXA.KICT.WI.Y.0018.000000T0000Z-160425T0000Z/
SALINE-MCPHERSON-
INCLUDING THE CITIES OF...SALINA...MCPHERSON
349 PM CDT SUN APR 24 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...INCLUDE STRONG CROSS WINDS FOR TRAVELERS ON EAST TO 
  WEST ORIENTED HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ052-053-068>071-083-092>094-250000-
/O.CON.KICT.WI.Y.0018.000000T0000Z-160425T0000Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-SEDGWICK-SUMNER-
COWLEY-ELK-
INCLUDING THE CITIES OF...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...NEWTON...EL DORADO...AUGUSTA...
ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...DERBY...
HAYSVILLE...BEL AIRE...PARK CITY...MULVANE...VALLEY CENTER...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...MOLINE...
LONGTON...GRENOLA
349 PM CDT SUN APR 24 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...INCLUDE STRONG CROSS WINDS FOR TRAVELERS ON EAST TO 
  WEST ORIENTED HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
362 
WWUS73 KICT 242352
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT SUN APR 24 2016

KSZ049-051>053-068>071-083-092>094-250100-
/O.EXP.KICT.WI.Y.0018.000000T0000Z-160425T0000Z/
SALINE-MCPHERSON-MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-
SEDGWICK-SUMNER-COWLEY-ELK-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...HILLSBORO...
MARION...PEABODY...COTTONWOOD FALLS...STRONG CITY...NEWTON...
EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...EUREKA...MADISON...
YATES CENTER...DERBY...HAYSVILLE...BEL AIRE...PARK CITY...
MULVANE...VALLEY CENTER...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...MOLINE...LONGTON...GRENOLA
652 PM CDT SUN APR 24 2016

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

SOUTH WINDS HAVE SLOWLY STARTED TO DECREASE ACROSS THE ADVISORY
AREA AND WILL THUS LET THE WIND ADVISORY EXPIRE AT 7 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 24, 3:49 AM CDT, 6 minutes earlier.

Area forecast discussion, Apr 24, 3:49 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
349 AM CDT SUN APR 24 2016

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 349 AM CDT SUN APR 24 2016

MAIN CONCERN IS SEVERE CONVECTION MODE/TRENDS AND MAGNITUDE THE NEXT
FEW DAYS ACROSS CENTRAL AND SOUTHEAST KANSAS. SHOWERS WERE BEGINNING
TO DEVELOP EARLY THIS MORNING ACROSS NORTH CENTRAL KANSAS...WHERE THE
RAP SHOWS DECENT ELEVATED MOISTURE TRANSPORT ABOVE THE VEERING LOW
LEVEL JET WHICH SHIFTS ACROSS CENTRAL KANSAS THROUGH DAWN. SO WILL
KEEP MODEST CHANCES ACROSS THIS AREA THIS BEFORE WANING INTO MIDDAY AS
IT APPROACHES THE KANSAS TURNPIKE. OTHERWISE...THE FOCUS WILL TURN TO
THE SHARPENING DRY-LINE FRONT WHICH MOVES INTO CENTRAL KANSAS LATER
THIS AFTERNOON/EARLY EVENING...WHERE MODERATE INSTABILITY WILL RESIDE
AHEAD OF THE BOUNDARY CLOSE TO THE I-135 CORRIDOR. INCREASING FLOW
ALOFT ASSOCIATED WITH THE UPPER LOW MOVING OUT ACROSS THE NORTHERN
PLAINS WILL RESULT IN 45-50KTS OF DEEP LAYER SHEAR. CONVERGENCE SHOULD
BE SUFFICIENT TO OVERCOME WEAK CAPPING BY MID TO LATE AFTERNOON FOR
WIDELY SCATTERED STRONG TO SEVERE CONVECTION...WHICH COULD EVOLVE
EASTWARD INTO THE FLINT HILLS BEFORE WEAKENING LATER IN THE EVENING.
THE TRAILING SURFACE COLD FRONT WILL SETTLE SOUTHEAST ACROSS KANSAS
SUNDAY NIGHT INTO MONDAY...THOUGH PERHAPS NOT AS FAR SOUTH AS
DEPICTED BY PREVIOUS MODEL RUNS. THIS BOUNDARY COULD BE THE FOCUS
FOR DIURNAL CONVECTION ACROSS SOUTHEAST KANSAS AND THE FLINT HILLS
ON MONDAY...THOUGH SHORTWAVE RIDING ALOFT AND SOME CAPPING CONCERNS
WILL LIMIT CHANCES TO SLIGHT. SOME ELEVATED CONVECTION IS POSSIBLE
LATER MONDAY NIGHT...ALONG AND JUST NORTH OF THE QUASI-STATIONARY
BOUNDARY.

TUESDAY IS STILL LOOKING LIKE A HIGH IMPACT SEVERE WEATHER DAY
ACROSS CENTRAL AND EASTERN KANSAS. THE MAIN CHANGE FROM EARLIER
MODEL RUNS SUGGESTS THE WESTERN CONUS UPPER TROF MAY EJECT A BIT
QUICKER ACROSS THE CENTRAL PLAINS TUESDAY EVENING INTO TUESDAY
NIGHT. THIS SCENARIO OF STRONGER WIND FIELDS MAY COMPLIMENT
TIMING OF MORE OPTIMAL THERMODYNAMIC PROFILES NEAR PEAK
HEATING...WHERE A VERY UNSTABLE AIRMASS WILL RESIDE IN THE WARM
SECTOR WHERE EVEN THE MORE CONSERVATIVE GFS SHOWS AROUND 4000
J/KG OF MLCAPE. THE WARM FRONT NOW LOOKS TO MOVE NORTH OF THE I-70
CORRIDOR BEFORE DARK...WITH SURFACE DRY-LINE AND TRIPLE POINT JUST
WEST OF THE FORECAST AREA BY EARLY EVENING. WHILE THERE IS SOME
QUESTION REGARDING BULK SHEAR VECTOR ORIENTATION IN VICINITY OF
THE DRY-LINE...THE OVERALL SHEARING ENVIRONMENT SHOULD STILL
SUPPORT DISCRETE TO SEMI-DISCRETE SUPERCELLS...WHICH MAY
EVENTUALLY EVOLVE INTO SOMETHING MORE QUASI-LINEAR TUESDAY NIGHT.
BOTTOM-LINE...THE EJECTING NEGATIVE TILT UPPER TROF STILL LOOKS
TO SUPPORT ALL MODES OF SEVERE WEATHER WITH POTENTIAL FOR VERY
LARGE/DESTRUCTIVE HAIL AND STRONG/LONG TRACK TORNADOES.

DARMOFAL

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 349 AM CDT SUN APR 24 2016

AFTER A BRIEF RESPITE LATER WEDNESDAY AND THURSDAY...CHANCES FOR
CONVECTION AND ANOTHER ROUND OF SEVERE WEATHER LOOK TO RETURN
BY EARLY NEXT WEEKEND. HOWEVER TIMING DIFFERENCES AND TRACK OF
THE NEXT WESTERN CONUS UPPER TROF YIELD SOMEWHAT LOWER CONFIDENCE
ON WHETHER THIS WILL BE FRIDAY OR SATURDAY...OR POSSIBLY BOTH
DAYS.

KED

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1159 PM CDT SAT APR 23 2016

MAIN AVIATION CONCERNS WILL BE WIND SHEAR OVERNIGHT ALONG WITH
SOME STORMS TONIGHT AND AGAIN SUNDAY EVENING.

POTENT UPPER WAVE IS CURRENTLY APPROACHING THE ROCKIES. AHEAD OF
THIS WAVE A STRONG LOW LEVEL JET HAS DEVELOPED RESULTING IN SOME
WIND SHEAR RIGHT OFF OF THE SURFACE. STORMS OVER NW KS WILL TRACK
TOWARD CENTRAL KS TONIGHT AND MAY IMPACT KRSL-KSLN AFTER 08Z.
CONFIDENCE IN COVERAGE FURTHER SOUTH IS LOW AT THIS TIME.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP WEST OF I-135 AFTER 20Z
AND TRACK EAST AND SOUTHEAST. AT THIS TIME KHUT-KSLN-KICT LOOK TO
BE THE MOST LIKELY IMPACTED. SEVERE STORMS WILL BE POSSIBLE WITH
THIS ACTIVITY.

LAWSON

&&

.FIRE WEATHER...
ISSUED AT 349 AM CDT SUN APR 24 2016

DESPITE GUSTY SOUTH WINDS TODAY ACROSS SOUTH CENTRAL KANSAS AND
THE FLINT HILLS...THE RECENT GREEN-UP AND HIGHER HUMIDITY VALUES
WILL KEEP THE GRASSLAND FIRE DANGER BELOW CRITICAL VALUES.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  59  80  61 /  30  30  10  20
HUTCHINSON      81  55  79  57 /  30  30  10  20
NEWTON          80  56  79  58 /  40  40  10  20
ELDORADO        80  58  79  60 /  30  40  20  20
WINFIELD-KWLD   81  59  79  63 /  30  30  20  20
RUSSELL         82  49  77  52 /  20  20   0  20
GREAT BEND      82  50  78  53 /  20  20  10  20
SALINA          81  55  79  55 /  40  40  10  20
MCPHERSON       81  55  79  56 /  40  40  10  20
COFFEYVILLE     80  61  79  63 /  10  30  20  20
CHANUTE         80  60  78  62 /  10  30  20  20
IOLA            80  59  77  62 /  10  30  20  20
PARSONS-KPPF    80  60  78  62 /  10  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ052-053-068>071-083-092>094.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
FIRE WEATHER...KED
Hazardous weather outlook, Apr 23, 7:22 PM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT SAT APR 23 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
722 PM CDT SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR WIDELY SCATTERED THUNDERSTORMS TONIGHT FOR
LOCATIONS MAINLY WEST OF THE KANSAS TURNPIKE. THE STRONGEST ACTIVITY
WILL BE CAPABLE OF VERY SMALL HAIL AND 40 MPH WINDS...ALONG WITH
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL INCREASE SUNDAY AFTERNOON AND EVENING
ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS...MAINLY ALONG
AND WEST OF THE FLINT HILLS. A HANDFUL OF STRONG TO SEVERE STORMS
ARE POSSIBLE...CAPABLE OF LOCALIZED OCCURRENCES OF GOLF BALL SIZE
AND 60 TO 70 MPH WINDS. THUNDERSTORM COVERAGE AND INTENSITY
SHOULD DECREASE BY LATE EVENING.

CONFIDENCE CONTINUES TO INCREASE FOR A SIGNIFICANT EPISODE OF
SEVERE WEATHER TUESDAY AFTERNOON AND EVENING...WITH ALL MODES OF
SEVERE WEATHER POSSIBLE...INCLUDING VERY LARGE HAIL...DAMAGING
WINDS AND TORNADOES. EXACT DETAILS ON TIMING...MAGNITUDE AND
AREAS IMPACTED REMAIN UNCLEAR AT THIS TIME...BUT WILL BE REFINED
IN THE COMING DAYS.

ANOTHER ROUND OF SEVERE WEATHER AND HEAVY RAIN IS POSSIBLE LATE
NEXT WEEK INTO THE WEEKEND. PLEASE CHECK LATER FORECASTS AND
OUTLOOKS AS DETAILS BECOME AVAILABLE.

NOW IS A GOOD TIME TO REVIEW YOUR FAMILY AND WORKPLACE STORM
SAFETY PLANS IN PREPARATION FOR THE POTENTIAL SEVERE WEATHER NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:07 PM CDTSpecial Weather StatementICTBarton23 min
Apr 24, 3:21 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell54 min
Apr 24, 3:59 PM CDTTornado WarningICTBarton, Ellsworth, Lincoln46 min
Apr 24, 4:09 PM CDTSevere Thunderstorm WarningICTLincoln37 min
Apr 24, 4:39 PM CDTTornado WarningICTEllsworth, Lincoln51 min
Apr 24, 5:09 PM CDTTornado WarningICTSaline51 min
Apr 24, 5:59 PM CDTTornado WarningICTSaline46 min
Apr 24, 6:41 PM CDTSevere Thunderstorm WarningICTSaline19 min

Nearby

Wind Advisories in Kansas, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.